Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Pocatello, ID

July 20, 2017Bear Lake County, Franklin County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 8:49 PM MDT for Bear Lake County, Franklin County, Idaho. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 8:49 PM MDT (02:49 UTC)
Expired
Jul 20, 2017, 9:30 PM MDT
In force
41 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bear Lake County, ID, Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 136 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:05 PM MDTHAIL 0.751 N St. Charles, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS55 KPIH 210249
SVRPIH
IDC007-041-210330-
/O.NEW.KPIH.SV.W.0027.170721T0249Z-170721T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
849 PM MDT THU JUL 20 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Franklin County in southeastern Idaho...
  Southern Bear Lake County in southeastern Idaho...

* Until 930 PM MDT

* At 847 PM MDT, a severe thunderstorm was located near Saint Charles
  or 10 miles northwest of Bear Lake Idaho Portion, moving east at 25
  mph.

  HAZARD...Quarter size hail. Previous storm of similar magnitude 
           had Quarter size hail as well. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
  Minnetonka Cave, Border Summit and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11109 4210 11162 4220 11162 4226 11105
      4200 11105
TIME...MOT...LOC 0247Z 268DEG 20KT 4215 11149 

HAIL...1.00IN
WIND...<50MPH
 
$$
Wyatt
2 follow-up statements
487 
WWUS55 KPIH 210309
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
909 PM MDT THU JUL 20 2017

IDC007-041-210330-
/O.CON.KPIH.SV.W.0027.000000T0000Z-170721T0330Z/
Franklin ID-Bear Lake ID-
909 PM MDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR EAST CENTRAL FRANKLIN AND SOUTHERN BEAR LAKE COUNTIES...

At 907 PM MDT, a severe thunderstorm was located near Saint Charles
or near Bear Lake Idaho Portion, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. Slick road conditions are 
         expected with accumulating hail on roadways.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave, Border Summit and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11109 4210 11162 4220 11162 4226 11105
      4200 11105
TIME...MOT...LOC 0307Z 268DEG 20KT 4215 11134 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wyatt
306 
WWUS55 KPIH 210330
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
930 PM MDT THU JUL 20 2017

IDC007-041-210337-
/O.EXP.KPIH.SV.W.0027.000000T0000Z-170721T0330Z/
Franklin ID-Bear Lake ID-
930 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN AND
SOUTHERN BEAR LAKE COUNTIES WILL EXPIRE AT 930 PM MDT...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning will be allowed to expire. Lightning 
is still possible until this storm fully dissipates.


LAT...LON 4200 11109 4210 11162 4220 11162 4226 11105
      4200 11105
TIME...MOT...LOC 0327Z 268DEG 20KT 4215 11126 

$$

Wyatt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:10 PM MDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM MDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.

Valle

&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. -KSmith/Valle

&&

.FIRE WEATHER...Red flag warnings remain in effect until 9 pm for
elevations below 6000 feet in zone 476 as well as zone 410 for wind
gusts and low humidity.  Thudnerstorms occurring along cold front
and expect isolated storms late this afternoon and early evening
mainly in zones 411 and 413.  Expect more docile conditions Friday
with wind gusts expected to stay under warning criteria and no
thunderstorms expected.  Upper ridge builds over Idaho Saturday with
hot and dry conditions expected with light winds.  Expect a pattern
change Monday with monsoonal moisture returning ahead of an
approaching trof with showers and thunderstorms possible Monday
through Thursday of next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-476.

&&

In the hours before

Local storm report, Jul 20, 7:32 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
732 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             OVID                    42.28N 111.38W
07/20/2017  E0.75 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Special weather statement, Jul 20, 7:39 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
739 PM MDT THU JUL 20 2017

IDZ024-025-210230-
Cache Valley/Idaho Portion ID-Wasatch Mountains/Idaho Portion ID-
739 PM MDT THU JUL 20 2017

...A LINE OF THUNDERSTORMS MOVING EAST THROUGH THE PRESTON AND BEAR
LAKE REGION THROUGH 830 PM MDT...

At 734 PM MDT, a trained weather spotter reported strong
thunderstorms along a line extending from near Montpelier to near
Preston, moving east at 20 mph.

Penny size hail, brief heavy rain and wind gusts to 45 mph are
possible with these storms as they move east through the Bear Lake
region and Idaho portion of the northern Wasatch Mountains through
830 PM MDT. If you are still recreating on Bear Lake you should
strongly consider moving to shore before these storms impact the
lake!

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Minnetonka Cave, Ovid, Border Summit, Fish Haven,
Liberty, Pegram, Riverdale and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11145 4214 11192 4232 11146 4234 11105
      4216 11105
TIME...MOT...LOC 0134Z 274DEG 17KT 4228 11136 4215 11178

Huston
Special weather statement, Jul 20, 8:03 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017

IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.

Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
      4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156

Huston
Local storm report, Jul 20, 8:26 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Local storm report, Jul 20, 8:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  M0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

            PENNY AND NICKEL-SIZED HAIL.

&&

MHUSTON
Local storm report, Jul 20, 8:31 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E1.00 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:40 PM MDTSpecial Weather StatementPIHBear Lake, Franklin50 min
Jul 20, 7:39 PM MDTSpecial Weather StatementPIHBear Lake, Franklin51 min
Jul 20, 8:03 PM MDTSpecial Weather StatementPIHBear Lake42 min
Jul 20, 8:32 PM MDTSevere Thunderstorm WarningPIHBear Lake17 min
Jul 20, 9:31 PM MDTSpecial Weather StatementPIHBear Lake44 min
Jul 20, 10:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.